Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Northern Indiana

May 30, 2019White County, Indiana

NWS Northern Indiana issued this flash flood warning at May 30, 2019, 11:55 PM EDT for White County, Indiana. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 11:55 PM EDT (03:55 UTC)
Expired
May 31, 2019, 1:30 AM EDT
In force
95 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County White County, IN

The radar

The Northern Indiana radar (KIWX), 116 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS53 KIWX 310355
FFWIWX
INC181-310530-
/O.NEW.KIWX.FF.W.0009.190531T0355Z-190531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1155 PM EDT Thu May 30 2019

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Central White County in northwestern Indiana...

* Until 130 AM EDT.

* At 1154 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen on already saturated ground. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Monticello, Reynolds, Golden Hill, Indiana Beach, Smithson, Cedar
  Point and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4081 8676 4070 8676 4071 8699 4082 8696

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 30, 7:00 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 30, 7:00 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 PM EDT Thu May 30 2019

.SYNOPSIS...
Issued at 243 PM EDT Thu May 30 2019

Scattered showers and storms are expected this afternoon and
evening. A few of these storms may be strong south of highway 30.
Dry and warm conditions are expected on Friday but additional rain
and storms will return for Saturday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 243 PM EDT Thu May 30 2019

Main focus of short term is on thunderstorm chances this afternoon
and overnight. Midlevel low that is largely cutoff from mean flow
will finally drift into Indiana tonight while weak cold front
extending from large Quebec upper low drifts south through the area.
Strong subsidence/capping behind morning remnant MCV led to a fair
amount of sun earlier with some modest recovery ongoing per latest
SPC/RAP mesoanalysis. 1000 J/kg of 0-1km MLCAPE could support a
few stronger updrafts and roughly 30 kts of 0-6km bulk shear could
provide some organization to these storms. However...better
moisture/instability gradient appears to set up south of US-30 and
there is potential only our far southern zones get clipped by
stronger storms between now and 23Z. Gusty winds, small hail, and
brief heavy rain are possible in those far southern counties. Rain
chances will then continue in those far southern zones through
the overnight period as midlevel vort max crosses the area. Loss
of diurnal heating will lead to a quick weakening of convection
and don't expect anything impactful after 00Z.

Friday still looking primarily dry. Thermal profiles behind this
weak front are only a few degrees cooler and will actually see some
WAA return by late in the day. This coupled with ample late May sun
will support highs around 80F. Surface dewpoints also not
particularly lower and will remain in the upper 50s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 243 PM EDT Thu May 30 2019

Primary concern in the long term is convection on Saturday and
confidence in this aspect of the forecast remains low. Convectively-
enhanced shortwave is expected to dive through the region late
Friday night but models are struggling immensely with exact timing
and location...which may have a large impact on our ability to
destabilize during the day Saturday. NAM and GFS showing large
differences in instability and convective trends. Slight preference
to the GFS (with support from the 30.00Z ECMWF) with a more
disorganized and longer duration event...but can't rule out a few
stronger storms given such low confidence in environmental details.
Heavy rain is also a concern given very wet antecedent conditions
but PW values remain below 1.5 inches....likely just prolonging
elevated river levels.

Early next week still looking absolutely beautiful as deep trough/
upper low swings through the eastern Great Lakes and cool/dry
Canadian high pressure settles over the region. Deep northerly flow
will advect a relatively cool airmass with highs in the 60s and
lows possibly near 40F. Surface dewpoints in the 40s will also
make it feel more like a spring/fall day as well as help dry
things out somewhat before next system arrives midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 633 PM EDT Thu May 30 2019

VFR conditions for the start of the 00Z TAF cycle. Front which
dropped through the area this evening will keep winds generally
from a northerly direction while becoming light overnight. Wet
grounds, calm winds, and clearing skies could result in the
development of ground fog towards daybreak. Will continue to
monitor and insert should fog begin to develop. Any fog which does
develop should dissipate by the late morning hours. VFR conditions
prevail through the end of the TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 30, 4:53 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
453 AM EDT Thu May 30 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
453 AM EDT Thu May 30 2019 /353 AM CDT Thu May 30 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible today. Gusty winds may accompany the
strong storms along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible again Saturday and may bring gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-310900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible today, but are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Saturday may bring gusty winds.

In the hours before

Local storm report, May 30, 6:03 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             DUNKIRK                 40.38N 85.21W
05/30/2019  E0.70 INCH       JAY                IN   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL LASTING 4 MINUTES.

0534 PM     HAIL             DUNKIRK                 40.38N 85.21W
05/30/2019  E0.25 INCH       JAY                IN   EMERGENCY MNGR

0522 PM     TSTM WND DMG     1 SSE JONESBORO         40.46N 85.62W
05/30/2019                   GRANT              IN   EMERGENCY MNGR

            HOUSE AND TREE DAMAGE. NO FURTHER DETAILS AT
            THIS TIME.

0519 PM     HAIL             SWAYZEE                 40.51N 85.82W
05/30/2019  E0.70 INCH       GRANT              IN   EMERGENCY MNGR

0515 PM     TSTM WND DMG     SWAYZEE                 40.51N 85.82W
05/30/2019                   GRANT              IN   LAW ENFORCEMENT

            GRANT COUNTY SHERIFF DEPT REPORTS LARGE TREE
            SNAPPED IN HALF AND UTILITY POLE DAMAGED.

0507 PM     HAIL             4 E UPLAND              40.47N 85.45W
05/30/2019  E0.88 INCH       GRANT              IN   PUBLIC

0501 PM     HAIL             UPLAND                  40.46N 85.51W
05/30/2019  M0.25 INCH       GRANT              IN   TRAINED SPOTTER

0455 PM     HAIL             WAWPECONG               40.58N 86.04W
05/30/2019  M0.25 INCH       MIAMI              IN   TRAINED SPOTTER

            A SECOND STORM BRINGING MORE PEA SIZED HAIL.

0452 PM     HAIL             GAS CITY                40.49N 85.61W
05/30/2019  E0.25 INCH       GRANT              IN   EMERGENCY MNGR

            SMALL HAIL COVERING THE GROUND IN GAS CITY.
            TRAINED SPOTTER. RELAYED VIA E.M.

0447 PM     HAIL             1 SSW HOME CORNER       40.51N 85.65W
05/30/2019  E0.70 INCH       GRANT              IN   PUBLIC

            SIZES RANGED FROM PEA TO HALF INCH.

0442 PM     HAIL             2 SE MICHAELSVILLE      40.44N 85.68W
05/30/2019  M0.25 INCH       GRANT              IN   EMERGENCY MNGR

            800S 200W, GRANT COUNTY.

0442 PM     HAIL             1 N GALVESTON           40.59N 86.19W
05/30/2019  E0.25 INCH       CASS               IN   AMATEUR RADIO

0421 PM     HAIL             3 W DENVER              40.87N 86.13W
05/30/2019  E0.88 INCH       MIAMI              IN   PUBLIC

            RELAYED VIA FACEBOOK.

0421 PM     HAIL             1 N DENVER              40.88N 86.08W
05/30/2019  M0.25 INCH       MIAMI              IN   TRAINED SPOTTER

0413 PM     HAIL             CONVERSE                40.58N 85.87W
05/30/2019  E0.70 INCH       MIAMI              IN   PUBLIC

0410 PM     HAIL             AMBOY                   40.61N 85.93W
05/30/2019  M0.88 INCH       MIAMI              IN   AMATEUR RADIO

0409 PM     HAIL             AMBOY                   40.60N 85.93W
05/30/2019  E0.25 INCH       MIAMI              IN   PUBLIC

0405 PM     HAIL             WAWPECONG               40.58N 86.04W
05/30/2019  M0.88 INCH       MIAMI              IN   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO NICKEL SIZED.

&&
Special weather statement, May 30, 10:42 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1042 PM EDT Thu May 30 2019

INZ020-310315-
White-
1042 PM EDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 1042 PM EDT, a strong thunderstorm was located near Brookston, or
8 miles northeast of Otterbein, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brookston, Chalmers, Badger Grove and Smithson.

This includes Interstate 65 between mile markers 185 and 194.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4080 8702 4067 8676 4066 8678 4060 8677
      4056 8687 4056 8708
TIME...MOT...LOC 0242Z 225DEG 17KT 4058 8699

HAIL...0.75IN
WIND...40MPH

CM
Special weather statement, May 30, 11:24 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1124 PM EDT Thu May 30 2019

INZ020-310345-
White-
1124 PM EDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE COUNTY...

At 1123 PM EDT, a strong thunderstorm was located near Monticello,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Reynolds, Chalmers, Golden Hill, Indiana Beach, Norway,
Smithson, Idaville, Sitka and Cedar Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4087 8671 4074 8660 4074 8675 4073 8676
      4072 8675 4071 8676 4070 8676 4069 8675
      4068 8676 4068 8674 4067 8675 4064 8685
      4081 8698
TIME...MOT...LOC 0323Z 234DEG 9KT 4074 8682

HAIL...0.25IN
WIND...30MPH

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:42 PM EDTSpecial Weather StatementIWXWhite33 min
May 30, 11:24 PM EDTSpecial Weather StatementIWXWhite21 min
May 30, 11:33 PM EDTAreal Flood AdvisoryIWXWhite6 hr
May 30, 11:48 PM EDTAreal Flood AdvisoryIWXCass, White117 min
May 31, 1:34 AM EDTAreal Flood AdvisoryIWXCass, White4 hr
May 31, 5:23 AM EDTAreal Flood WarningIWXCass, White6 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.